Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, October 4 to 5, 2016

October 4 to 5, 2016 · NWS OUN · 14 events in 6 counties and zones

A line of storms extending down from Kansas into northern Oklahoma formed along a cold front on the evening of the 4th. These storms marched eastward acorss the state, and additional storms formed out ahead of the front later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms extending down from Kansas into northern Oklahoma formed along a cold front on the evening of the 4th. These storms marched eastward acorss the state, and additional storms formed out ahead of the front later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 4, 5:23 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 4, 5:23 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT TUE OCT 4 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Isolated strong/severe TSRA will continue until a few hours after
sunset--mainly over north-central Oklahoma. Winds west of a
dryline (located approximately KAVK-KCSM-KHBR-KLTS-F05 at 2300Z)
will become generally light and variable after sunset. Elsewhere,
10-15 kt winds from the S-SE will continue through the period.
Winds should be somewhat lighter on Wednesday. There will be
another chance of TSRA tomorrow afternoon and evening (mainly in
the general vicinity of I-44), but chances are currently too low
to include in the TAFs.

CmS
&&

.PREV DISCUSSION... /issued 310 PM CDT TUE OCT 4 2016/

DISCUSSION...
Isolated severe thunderstorms may develop along the dryline late
this afternoon. Various convective-allowing models (HRRR/HRRRX/4KM
NAM) are persistent in discrete supercells developing across
southwest Oklahoma and moving northeastward into central Oklahoma.
Analysis of the HRRR indicates localized backing/increased
convergence along a dryline bulge could be a factor for convective
iniation in the models. Visible satellite imagery indicates a
possible perturbation/ascent across western north Texas/southwest
Oklahoma which might be aiding in pressure falls/localized
backing. There is some evidence of this perturbation on the 700
mb flow.

Vertical wind shear will be more than sufficient for supercells with
potential for large hail and damaging wind gusts. By around 00Z, low-
level (0-1 km) vertical wind shear (~20 knots), MLLCLs (<1 km),
and critical angles (~90 degrees) will result in sufficient
environment for potential tornadogenesis with any supercells.

Tomorrow, at least isolated showers/storms will be possible with a
moist, conditionally unstable airmass still in place.
Coverage/confidence for storms is low with no significant forcing.
Coverage may increase overnight as isentropic ascent increases.

By late Thursday into Thursday night, a seasonably strong cold front
will progress from northwest to southeast across Oklahoma/western
north Texas. Severe weather will be possible; however, because of
linear forcing along the cold front, the primary hazards will be
gusty winds and locally heavy rainfall. Lingering showers/storms
will be possible Friday morning across southern Oklahoma/western
north Texas.

Much drier/cooler air is expected in the front's wake on Friday and
Saturday. Many locations will drop into the 40Fs by Saturday
morning, and with dew points dropping into the 30Fs and light
winds, some locations across northwest Oklahoma may drop into the
upper 30Fs.

By Sunday, a shortwave trough may increase the chance of showers,
especially northwest Oklahoma. The forecast becomes more uncertain
beyond Sunday as the GFS and ECMWF become somewhat out of phase
across the Southern Plains. However, a general pattern of quasi-
zonal flow with embedded shortwaves suggests seasonable
temperatures with at least a low chance of rain.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  88  69  87 /  40  10  30  30
Hobart OK         57  88  68  87 /  10  10  20  30
Wichita Falls TX  67  92  69  90 /  20  10  30  20
Gage OK           49  86  58  87 /   0   0  10  30
Ponca City OK     63  89  69  87 /  60  10  40  40
Durant OK         71  89  69  88 /  20  10  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

11/23/23
Hazardous weather outlook, Oct 4, 4:14 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT TUE OCT 4 2016

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
514 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND NORTH CENTRAL OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS THAT ARE ENCOMPASSED BY
A LINE EXTENDING FROM CHEROKEE... TO EL RENO... TO CHICKASHA...
TO ADA. THIS INCLUDES THE OKC METRO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM THROUGH 3 AM.

IMPACTS...
THE MAIN IMPACTS WILL HAIL TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

DISCUSSION...
ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT... MAINLY ALONG AND EAST OF I-35. A BROKEN LINE OF STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL
REMAIN POSSIBLE ACROSS NORTHERN INTO CENTRAL OKLAHOMA OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN
AND CENTRAL OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS AT LEAST PART OF THE
AREA THROUGH SUNDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 4, 4:41 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT TUE OCT 4 2016

OKZ006-007-042315-
GRANT OK-ALFALFA OK-
541 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND CENTRAL
ALFALFA COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CARMEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CARMEN...JET...ALINE...
LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3686 9805 3671 9800 3646 9848 3647 9853
      3665 9854 3693 9821
TIME...MOT...LOC 2239Z 232DEG 31KT 3662 9845

MAHALE
Special weather statement, Oct 4, 5:14 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT TUE OCT 4 2016

OKZ006-007-042345-
GRANT OK-ALFALFA OK-
614 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
SOUTHEASTERN ALFALFA COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
GREAT SALT PLAINS LAKE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...WAKITA...JET...MANCHESTER AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3694 9787 3681 9781 3658 9825 3672 9839
      3700 9805 3700 9796
TIME...MOT...LOC 2312Z 232DEG 31KT 3671 9826

MAHALE
Special weather statement, Oct 4, 6:08 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT TUE OCT 4 2016

OKZ006-007-011-012-050100-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
708 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHEASTERN ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD
COUNTIES UNTIL 800 PM CDT...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MENO...MOVING
EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...LAHOMA...RINGWOOD...KREMLIN...MENO...HILLSDALE...CARRIER...
VANCE AIR FORCE BASE AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3631 9831 3648 9824 3665 9789 3654 9780
      3635 9781
TIME...MOT...LOC 0006Z 250DEG 21KT 3644 9816

MAHALE

The radar

The Norman radar (KTLX), 49 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grady

When
October 4, 6:51 PM CST
Where
Grady County, Tuttle
Measured
1 in hail
Reported by
Public
Coordinates
35.290, -97.810

Hail, Grady

When
October 4, 7:02 PM CST
Where
Grady County, 1.32 mi WNW of Tuttle
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.300, -97.830

Hail, Garfield

When
October 4, 7:29 PM CST
Where
Garfield County, Drummond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.300, -98.040

Flash Flood, Grant

When
October 4, 7:30 PM CST to 10:30 PM CST
Where
Grant County, 4.1 mi SSW of Renfrow to 2.37 mi SSW of Renfrow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -97.700

High water was reported flowing over highway 81. Time estimated.

Thunderstorm Wind, Garfield

When
October 4, 7:55 PM CST
Where
Garfield County, Waukomis
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
36.280, -97.900

Measured at home station.

Thunderstorm Wind, Garfield

When
October 4, 7:56 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
36.340, -97.900

Flash Flood, Garfield

When
October 4, 8:07 PM CST to 11:07 PM CST
Where
Garfield County, 4.14 mi W of Waukomis to 0.86 mi SW of (End)vance Afb Enid
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.272, -97.974

An estimated 3.5 inches of rain fell causing water to flow over roadways at highway 132 and Hayward, Stabe road and Rupe, Imo and Skeleton, Wood and Imo, and Wheat capital and highway 132.

Flash Flood, Oklahoma

When
October 4, 8:18 PM CST to 11:18 PM CST
Where
Oklahoma County, Valley Brook to 1.1 mi ESE of Valley Brook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.400, -97.480

I-240 and S. Eastern Ave were impassable due to flooding.

Hail, Oklahoma

When
October 4, 8:26 PM CST
Where
Oklahoma County, 3.06 mi SE of Edmond
Measured
1.25 in hail
Reported by
Public
Coordinates
35.620, -97.440

Flash Flood, Garfield

When
October 4, 8:35 PM CST to 11:35 PM CST
Where
Garfield County, Enid to 1.35 mi W of Enid
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Highways 81 and 412 were closed in town due to high water.

Hail, Oklahoma

When
October 4, 8:58 PM CST
Where
Oklahoma County, 3.06 mi NW of Luther
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.690, -97.230

Hail, Lincoln

When
October 4, 9:09 PM CST
Where
Lincoln County, 0.69 mi S of Jacktown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.500, -97.000

Flash Flood, Garfield

When
October 4, 9:45 PM CST to October 5, 12:45 AM CST
Where
Garfield County, 6.17 mi W of Douglas to 6.37 mi W of Douglas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.259, -97.781

Water was over the road at 66th and Flynn Rd.

Hail, Pottawatomie

When
October 4, 11:14 PM CST
Where
Pottawatomie County, 1.13 mi E of Brooksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.200, -96.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658600, 658601, 658602, 658605, 658606, 658607, 658616, 658618, 658619, 658620, 658622, 658623, 658628, 658629.